Journal of Commutative Algebra

Plane curves with minimal discriminant

D. Simon and M. Weimann

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We give lower bounds for the degree of the discriminant with respect to $y$ of squarefree polynomials $f\in \mathbb {K}[x,y]$ over an algebraically closed field of characteristic zero. Depending on the invariants involved in the lower bound, we give a geometrical characterization of those polynomials having minimal discriminant, and we give an explicit construction of all such polynomials in many cases. In particular, we show that irreducible monic polynomials with minimal discriminant coincide with coordinate polynomials. We obtain analogous partial results for the case of nonmonic or reducible polynomials by studying their $GL_2(\mathbb {K}[x])$-orbit and by establishing some combinatorial constraints on their Newton polygon. Our results suggest some natural extensions of the embedding line theorem of Abhyankar-Moh and of the Nagata-Coolidge problem to the case of unicuspidal curves of $\mathbb {P}^1\times \mathbb {P}^1$.

Article information

Source
J. Commut. Algebra, Volume 10, Number 4 (2018), 559-598.

Dates
First available in Project Euclid: 16 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.jca/1544950832

Digital Object Identifier
doi:10.1216/JCA-2018-10-4-559

Mathematical Reviews number (MathSciNet)
MR3892147

Zentralblatt MATH identifier
07003227

Subjects
Primary: 14H50: Plane and space curves
Secondary: 11R29: Class numbers, class groups, discriminants 13P15: Solving polynomial systems; resultants 14E07: Birational automorphisms, Cremona group and generalizations 14H20: Singularities, local rings [See also 13Hxx, 14B05] 14H45: Special curves and curves of low genus

Keywords
Algebraic plane curve genus unicuspidal curve bivariate polynomials discriminant Newton polygon Abhyankar-Moh's embedding line theorem.

Citation

Simon, D.; Weimann, M. Plane curves with minimal discriminant. J. Commut. Algebra 10 (2018), no. 4, 559--598. doi:10.1216/JCA-2018-10-4-559. https://projecteuclid.org/euclid.jca/1544950832


Export citation

References

  • S.S. Abhyankar, Lectures on expansion techniques in algebraic geometry, Tata Inst. Fund. Res. Bombay, 1977.
  • S.S. Abhyankar and T.T. Moh, Embeddings of the line in the plane, J. reine angew. Math. 276 (1975), 148–166.
  • W. Barth, C. Peters and A. Van de Ven, Compact complex surfaces, Ergeb. Math. 4 (1984).
  • J.W.S. Cassels, Local fields, Lond. Math. Soc. Stdt. Texts 3 (1986).
  • J. Chadzyński and T. Krasiński, Properness and the Jacobian conjecture in $\mathbb{C}^2$, Bull. Soc. Sci. Lett. (1992), 13–19.
  • D. Cox, J. Little and H. Schenck, Toric varieties, Grad. Stud. Math. 124 (2011).
  • C. D'Andrea and M. Sombra, The Newton polygon of a rational plane curve, Math. Comp. Sci. 4 (2010), 3–24.
  • W. Fulton, Introduction to toric varieties, Princeton University Press, Princeton, 1993.
  • J. Gutierrez, R. Rubio and J.-T. Yu, $D$-resultant for rational functions, Proc. Amer. Math. Soc. 130 (2002), 2237–2246.
  • J. Gwozdziewicz and A. Ploski, On the singularities at infinity of plane algebraic curves, Rocky Mountain J. Math. 32 (2002), 139–148.
  • H. Jung, Über ganze birationale Transformationen der Ebene, J. reine angew. Math. 184 (1942), 161–174.
  • A.G. Khovanskii, Newton polyhedra, and the genus of complete intersections, Funct. Anal. Appl. 12 (1978), 38–46.
  • M. Koras and K. Palka, The Coolidge-Nagata conjecture, arXiv:1502.07149v1 (2015).
  • H. Nagao, On $GL_2(k[X])$, J. Inst. Polytech., Osaka City Univ. 10 (1959).
  • M. Suzuki, Affine plane curves with one place at infinity, Ann. Inst. Fourier 49 (1999), 375–404.
  • B. Teissier, Cycles évanescents, sections planes et conditions de Whitney, Asterisque 7, 8 (1973), 285–362.
  • C.T.C. Wall, Singularities of plane curves, Cambridge University Press, Cambridge, 2004.
  • P.G. Wightwick, Equivalence of polynomials under automorphisms of $\mathbb{C}^2$, J. Pure Appl. Alg. 157 (2001), 341–367.